DOCTOR'S VIEW ARCHIVE

Tylenol Toxicity

DALLAS-Just because you can buy many medicines without a prescription doesn't mean they're entirely safe. Over-the-counter drugs can kill you.

Consider Tylenol and other medications containing its active ingredient, acetaminophen. Acetaminophen can be highly toxic. At Parkland Memorial Hospital (where President Kennedy died) in Dallas, acetaminophen is for example the #1 cause of acute liver failure.

At Parkland over a 40-month period from 1992 to 1995, 71 patients were treated for acetaminophen overdoses, according to an article published in The New England Journal of Medicine by Drs. Frank V. Schiodt, Fedja A. Rochling, Donna L. Casey, and William M. Lee from the University of Texas Southwestern Medical Center. Five of the 71 patients died while the remaining 66 recovered, after hospital stays ranging up to almost 2 months in length. Fifty of the patients had taken acetaminophen in an attempt to commit suicide while 21 had accidentally poisoned themselves trying to relieve pain such as from headaches. Although those who attempted suicide had taken on the average almost twice as much acetaminophen, only 1 of them died compared to 4 of the persons who accidently took too much acetaminophen. The accidental overdose patients got sicker in other ways, too. They had severe liver damage more often and were more likely to go into hepatic coma than the would-be suicides.

Why should the accidental overdosers fare worse? Well, a much higher proportion of them were heavy drinkers than in the suicidal group (63% versus 25%). And heavy drinking changes the liver's functioning and makes it much more susceptible to suffer the toxicity of acetaminophen.

Tylenol, which is manufactured by McNeil Products (a subsidiary of Johnson & Johnson), is just one brand name for acetaminophen. Another brand name, for example, is Arthritis Foundation Aspirin-free caplets. There are many, many others. Generic acetaminophen is also available.

Acetaminophen belongs to a class of drugs called analgesics (pain relievers) and antipyretics (fever reducers). Acetaminophen relieves pain by elevating the pain threshold. It reduces fever through its action on the heat-regulating center of the brain.

The side effects of acetaminophen include yellow skin or eyes, hives, itching, bleeding (bloody urine, black stool, bruising, or pinpoint red spots), fever, sore throat, and decreased urine output.

The fact that an overdose of acetaminophen can result in liver toxicity, liver failure, and even death has been known for some time. Patients with overdoses of acetaminophen should seek emergency care immediately. Early treatment with acetylcysteine (Mucomist) can prevent liver damage or death. The signs and symptoms of liver toxicity may not become apparent for 2-3 days after a toxic overdose.

Individuals regularly consuming excess amounts of alcohol can develop liver toxicity at lower levels of acetaminophen intake. This, too, has been known for some time. Those who take more than an occasional acetaminophen should not drink alcohol because of the increased risk of liver damage. Patients with liver and kidney disease should also exercise caution in taking acetaminophen.

At the time this study was published, the instructions for most oral dose for adults is 325 to 650 mg every 4-6 hours. The maximum daily dose is 4 grams. The oral dose for a child is based on the child's age, and the range is 40-650 mg every 4 hours.

One of the authors of the Parkland report, Dr. William Lee, director of the clinical center for liver diseases at the medical school in Dallas, suggests that people consider taking maximally 2 grams a day, half the 4 grams now recommended. He is quoted by The New York Times as saying, "Maybe that's a little cautious, but it's safer." The recommended dosage is an open issue, but the toxicity of acetaminophen is clear and certain.

This report was compiled from the original research article in The New England Journal of Medicine (vol.337, pp. 1112- 7, 1997), an article about it by Denise Grady in the October 16th issue of The New York Times.

According to a recent Associated Press news release, "Makers of the nation's most popular pain reliever will tell parents for the first time through labels and advertising that too much Tylenol can harm their children.

Relatively small overdoses of acetaminophen - Tylenol's active ingredient - have been blamed for liver damage and even deaths in children in the United States. The Associated Press first reported the problem last year.

Containers with new labeling for infant Tylenol are scheduled to reach stores in six to seven weeks, said Ron Schmid, a spokesman for the manufacturer, McNeil Consumer Products Co."

For more, please read the acetaminophen drug information monograph and Tylenol Liver Damage article.


Last Editorial Review: 12/31/1997